Article Text

other Versions

PDF
Hyponatraemia and hypokalaemia during intravenous fluid administration
  1. Kate Armon (kate.armon{at}nnuh.nhs.uk)
  1. Norfolk and Norwich University Hospital, United Kingdom
    1. Stephen D Playfor (stephen.playfor{at}cmmc.nhs.uk)
    1. Royal Manchester Children's Hospital, United Kingdom
      1. Andrew Riordan (andrew.riordan{at}rlc.nhs.uk)
      1. Royal Liverpool Children's Hospital, United Kingdom
        1. Guy Millman (gcmillman1{at}aol.com)
        1. York Hospital, York, United Kingdom
          1. Abdul Khader (abdul.khader{at}addenbrookes.nhs.uk)
          1. Addenbrookes Hospital, Cambridge, United Kingdom

            Abstract

            Hospital-acquired hyponatraemia can be fatal. It is associated with excessive volumes of hypotonic intravenous fluids. A cross-sectional survey in 17 hospitals found 77/99 children receiving intravenous fluids received hypotonic solutions, 38% received >105% of fluid requirements. 21/86 were hyponatraemic, but only 79% had electrolytes checked in the preceeding 48 hours. Intravenous fluids should be used with caution with regard to the tonicity and volume administered, and appropriate monitoring of serum electrolytes.

            • child
            • hypokalaemia
            • hyponatraemia
            • intravenous fluid administration

            Statistics from Altmetric.com

            Request permissions

            If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.